Q. Cortisone injection for tendinitis is hurting more. Why?

Answered by
Dr. Manav Gupta
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Jun 02, 2020 and last reviewed on: Jun 20, 2020

Hello doctor,

I am a 24-year-old female. I received a second round of a cortisone shot in my wrist on 18th May for wrist tendinitis. During the injection, it hurt much worse than the first shot. I have been told to keep my wrist in a splint at all times. My wrist is still bruised where the injection was given. There is now a bump as well where I have injected hurts when touched. Before the first shot, I had a ganglion on my wrist that popped. I cannot say for certain if the bump is from the injection or the ganglion is back because of the shot. I need to know if this is normal or if I should go to a clinic over the weekend?

I am currently on Autumn Wills, Seroquel 400 mg, Lithium 300 mg, and Ativan 1 mg when needed and not often.

Dr. Manav Gupta

Orthopedics And Traumatology
#

Hello,

Welcome to icliniq.com.

From the brief history you have given, it seems like there is not much to worry about.

First of all, I need to know some more detailed points. Where exactly in the wrist the shot was given? I mean is it the extensors of the thumb (de quervain) or is it for any other finger? Also, do you have thyroid issues?

Sometimes when the large volume of fluid is injected into the tendon sheath and surrounding area, due to distension it can cause severe pain and patients do complain of exaggerated symptoms prior to injection. Small vessels must have been punctured (quite normal) which lead to extravasation of blood hence the bruise. It will take a few more days, but both the bruise and the bump should go away. Do apply ice packs there you will get you the necessary relief.

Ganglion cysts are notorious for recurrence but highly unlikely to be associated or related to the injection. If you can send me a clinical picture that would be better.

Splint is fine but you do need to mobilize your wrist for a very long time otherwise you might end up having stiff wrist (2-3 weeks should not cause any stiffness). Understanding tendinitis is important you need a very specific rehab protocol and few medications and you should feel much better in few weeks time.

Did you get your vitamin D levels tested? Kindly revert with the info.


Was this answer helpful?

 | 

Thank you doctor,

It was given on the top of my wrist near my thumb. No thyroid issues. What should I do for rehab control? My doctor did not give me any information besides keep it splinted for weeks. Should I take it out and stretch it once in a while? My vitamin D was not tested.

Dr. Manav Gupta

Orthopedics And Traumatology
#

Hello,

Welcome back to icliniq.com.

It seems like you are having de quervains tenosynovitis. Basically it means that tendons of the first compartment have there sheath inflamed. You need to put in a splint for three to four weeks to keep your thumb in a position where these tendons are relaxed. So do continue with the splint.

Ice packs are very important. Do apply them twice or thrice a day for 8-10 minutes. You can also apply Diclofenac gel locally, Trypsin, Bromelin and Rutoside 1 tablet BD after meals 5-7 days, Aceclofenac 200 mg sustained release OD for five days, and Pantoprazole 40 mg OD before breakfast for five days. These will help to reduce the edema.

Our primary aim is to decrease the edema and make the tendon silent. Second is to look for a cause. So I would suggest thyroid profile, Vitamin D3 levels, and serum uric acid. If there is no above said reason (tests are normal) it means it is due to overloading the tendons and weak muscle belly. Too many steroid injection risk tendon rupture in the long run so I will not advise too many shots.

There are collagen supplements (undenatured collagen type 2) along with Aflapain and Glucosamine which actually improve the tendon’s quality and helps you to recover.

Once your pain is reduced and movements are relatively pain-free, then you need to start with exercises starting from isometric strengthening to isotonic stretches (we can get to these after you are pain-free).

Get your labs done accordingly the treatment can be modified.


Was this answer helpful?

 | 

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


My skin was damaged after using cortisone cream. How to heal it?

Query: Hello doctor, I am 26 years old. I am trying to find a way to heal my skin after abuse of cortisone creams. Quite specifically, in between my eyebrows, my skin is seriously thin and looks damaged. I stopped using the cortisone creams before four years, and I was given them to use due to allergic rea...  Read Full »

How long will ganglionic cyst take to resolve?

Query: Hi doctor, I have a cyst for the past one week and it is painful. Doctor gave me the tablets and now I do not have any pain. What should I do? Please suggest me.  Read Full »

Can De Quervain's syndrome cause nerve damage?

Query: Hi doctor,I am feeling burning in the wrist. I had De Quervain's release six months ago. Can one have nerve damage as a result of De Quervain's syndrome? I am currently on Exemestane.  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask an Orthopaedician & Traumatologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.